Wyoming, 2009

Hail in Wyoming, May 12, 2009

May 12, 2009 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm produced hail to the size of ping-pong balls across far northeastern Campbell County and northwestern Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced hail to the size of ping-pong balls across far northeastern Campbell County and northwestern Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 12, 12:28 PM MST, 27 minutes earlier.

Area forecast discussion, May 12, 12:28 PM MST, 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT TUE MAY 12 2009

.DISCUSSION...19Z SURFACE ANALYSIS HAD WEAK TROUGH FROM NORTH
CENTRAL SD INTO SOUTHEAST WY. PRESSURE FALLS BEGINNING IN EARNEST
ACROSS EASTERN WY/MT AS 110KT JET STREAM RACES INTO WY. SURFACE
LOW DEVELOPING OVER CENTRAL WY. THIS LOW WILL MOVE ALONG
APPROACHING COLD FRONT...CURRENTLY IN CENTRAL MT/WESTERN WY.
MOISTURE POOLING ALONG THE FRONT WILL CONTRIBUTE TO 0.5-1KJ/KG
MLCAPE. LONG DRAWN-OUT HODOGRAPH FORECAST WITH PLENTY OF SHEAR.
CAP CURRENTLY HOLDING THINGS BACK...BUT DO EXPECT AS UPPER SUPPORT
NEARS AND THERMAL RIDGE BREAKS DOWN...CONVECTION WILL DEVELOP THIS
AFTERNOON. SLIGHT RISK OF SEVERE THUNDERSTORMS WITH A FEW
DISCRETE CELLS NORTHEAST OF LOW AND SQUALL LONG ALONG COLD FRONT.
WIND AND HAIL MAIN THREATS. ACTIVITY WILL MOVE AWAY FROM THE CWA
LATER TONIGHT AS SURFACE LOW DEEPENS TO 988MB IN NORTHEASTERN ND.

WEDNESDAY...STRONG SURFACE TROUGH DEVELOPS WEST OF LOW INTO MT
LATE TONIGHT AND RUSHES INTO THE CWA WEDNESDAY MORNING. 900MB
GEOSTROPHIC WINDS NEAR 75KTS WITH 5-7MB/3HR PRESSURE RISES BEHIND
IT. 850-700MB WINDS LINED UP NICELY WITH 40-60KT WINDS. LOOKS LIKE
A CLASSIC HIGH WIND EVENT FOR NORTHWESTERN SD. WILL HOIST WARNINGS
AND ADVISORIES WITH AFTERNOON PACKAGE. BACKWASH MOISTURE WILL
LIKELY RESULT IN A FEW SHOWERS. CHILLY HIGHS WITH GOOD COLD AIR
ADVECTION.

WEDNESDAY NIGHT...SURFACE HIGH PRESSURE SETTLES OVER THE CWA
WITH CLEARING SKIES AND LITTLE WIND BY MORNING. WIDESPREAD
FROST/FREEZE POSSIBLE.

THURSDAY...WARM AIR ADVECTION BEGINS ANEW AS FLAT RIDGE MOVES OVER
THE NORTHERN PLAINS.

EXTENDED...COLD FRONT EXITS THE AREA EARLY FRIDAY WITH A FEW SHOWERS
AND THUNDERSTORMS EXPECTED IN CYCLONIC FLOW ALOFT. UPPER RIDGE
BUILDS OVER THE WESTERN CONUS FOR THE WEEKEND INTO EARLY NEXT
WEEK...BRINGING DRY CONDITIONS AND A WARMING TREND.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA
THIS AFTERNOON AND EVENING. WINDS WILL BE VARIABLE AND GUSTY NEAR
THE THUNDERSTORMS...AND VIS MAY DROP TO IFR LEVELS IN HEAVER PRECIP.
CIGS OVER MOST LOCATIONS WILL REMAIN VFR...THOUGH SOME AREAS OF MVFR
CIGS WILL BE POSSIBLE TONIGHT OVER PARTS OF NORTHEAST WYOMING...THE
BLACK HILLS...AND NORTHWEST SOUTH DAKOTA. A VERY STRONG COLD FRONT
WILL MOVE THROUGH THE NORTHERN PLAINS OVERNIGHT INTO WEDNESDAY
MORNING...BRINGING VERY STRONG WEST TO NORTHWEST WINDS OF 30 TO 50
MPH WITH SOME HIGHER GUSTS FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
     WEDNESDAY FOR BENNETT-HERMOSA FOOT HILLS-JACKSON-MELLETTE-
     SHANNON-TODD-TRIPP.

     HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR BUTTE-
     CUSTER CO PLAINS-HAAKON-HARDING-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-
     ZIEBACH.

WY...HIGH WIND WARNING FROM 6 AM TO 6 PM MDT WEDNESDAY FOR
     NORTHEASTERN CROOK.

&&

HELGESON/RUDGE
Hazardous weather outlook, May 12, 4:00 AM MST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
500 AM MDT TUE MAY 12 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-131300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
500 AM MDT (600 AM CDT) TUE MAY 12 2009

...HIGH WIND WATCH IN EFFECT ON WEDNESDAY FOR THE PLAINS OF
NORTHWEST AND WEST CENTRAL SOUTH DAKOTA ALONG WITH THE NORTHERN AND
EASTERN FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE AND COLD FRONT WILL MOVE THROUGH THE AREA
TODAY INTO TONIGHT WITH THUNDERSTORMS DEVELOPING. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING OVER WESTERN AND CENTRAL SOUTH DAKOTA...ALONG
WITH OVER NORTHEAST WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY MORNING...NORTHWEST WINDS WILL INCREASE TO 25 TO 45 MPH
WITH GUSTS TO AROUND 55 MPH...WITH THE STRONGEST WINDS OVER NORTHWEST
AND WEST CENTRAL SOUTH DAKOTA. THE WINDS WILL CONTINUE THROUGH THE
DAY BEFORE DIMINISHING LATE IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 12:46 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT TUE MAY 12 2009

WYZ054-056-057-071-122045-
NORTHEASTERN CROOK-NORTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-
INCLUDING THE CITIES OF...LIGHTNING FLAT AND ROCKYPOINT
146 PM MDT TUE MAY 12 2009

...STRONG THUNDERSTORM APPROACHING THE AREA...

AT 146 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH PENNY
SIZED HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS STORM WAS
LOCATED 10 MILES WEST OF ROCKYPOINT...OR 35 MILES SOUTH OF BROADUS...
AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROCKYPOINT...
  LIGHTNING FLAT...

HELGESON

The radar

The Rapid City radar (KUDX), 211 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Campbell

When
May 12, 12:55 PM MST to 1:00 PM MST
Where
Campbell County, 7.82 mi NW of Rockypoint
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.986, -105.204

Hail, Campbell

When
May 12, 1:00 PM MST
Where
Campbell County, 6.7 mi N of Rockypoint
Measured
1 in hail
Reported by
Public
Coordinates
44.996, -105.120

Hail, Crook

When
May 12, 1:10 PM MST to 1:18 PM MST
Where
Crook County, 1.53 mi N of Lightning Flat
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.992, -105.047

Hail, Crook

When
May 12, 1:35 PM MST
Where
Crook County, 13.15 mi NNE of New Haven
Measured
1.5 in hail
Reported by
Public
Coordinates
44.912, -104.689

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163717, 163719, 163724, 163726.